Worried about side effects of radiation to right temporal lobe

Highlighted
Occasional Contributor

Worried about side effects of radiation to right temporal lobe

Hi All, On the 5th of March I'll be starting 30 treatments of radiation to my right temporal lobe for a GBM. I'm worried about the side effects. As they can only tell me that my hair will fall out and the skin will go a bit red, but besides that they give me a list of things that could happen. Thanks, Paul
Reply
0 Kudos
6 REPLIES 6
Highlighted
Occasional Contributor

Re: Worried about side effects of radiation to right ...

Hi Paul, yes have been through the same thing and finished in November 2014. My hair didn't start to fall out where they did the radiotherapy until about the end of week 2.And just for interest sake all my hair is salt and pepper, when it grew back on the right side it came back all black, ie no grey hair. Thinking of asking them to do the rest 🙂 just joking The only other effect it had on me along with the chemo is being very tired, so my answer to that was to sleep when I felt like it and get up when I wanted. As for the chemo if its oral, I usually had my last meal at 12 mid day, the anti nausea pill at 2.30, chemo pills at 3.00 which meant I was able to keep a fairly normal schedule for meals. Skin got a little burnt but not bad, worst thing is skin drying out, but I think that's mostly the chemo. Do not forget to take anti nausea pill, the only time I actually felt bad was the day I forgot, and paid for ti big time :) Cheers Doug
Reply
0 Kudos
Highlighted
Occasional Contributor

Re: Worried about side effects of radiation to right ...

Bleh, sorry I shoulda looked at the post date, im guessing your all done with the 6 weeks now, hope all went well :) cheers Doug
Reply
0 Kudos
Highlighted
Occasional Contributor

Re: Worried about side effects of radiation to right ...

Hi Doug, Thanks for the reply. I still have 2 more Radiation sessions left so I finish on Tuesday 21st. I haven't lost all my hair at the treatment site and it looks like some will hang in there. It seems only the grey has hung around. I've been really tired the last 2 weeks but the chemo has knocked my blood counts to the floor and it'll be 3 weeks on Wednesday since I stopped the chemo and I've had 4 platelet and 2 red blood transfusions in the last 3 weeks. The doctors said it could take 4 weeks for the blood work to come back to normal but if it's still down in 2 weeks they will do a bone marrow test to see if the chemo has damaged it, but they don't think that will be the case. I'm hoping this is the week they start to turn around as I feel like a pin cushion, as I've had blood tests Monday to Saturday for the last 3 weeks plus the cannulas for the transfusions. So everything is crossed as that is most likely causing the tiredness. Thanks, Paul
Reply
0 Kudos
Highlighted
Occasional Contributor

Re: Worried about side effects of radiation to right ...

Hmm, well sorry to hear that, I was on tablets for chemo for which im grateful and didn't realize you were doing intravenous. I was under the impression that temodar was used because it was one of the things that would break the blood brain barrier. Of course im not privy to why your intravenous and can only assume they are doing what is best for you. And yeah pin cushion is an apt expression, it doesn't really stop,you just accept it probably the right word. I never had a problem with blood count, but my liver got a hell of a battering, used to ache bad when on chemo. I used to have chemo everyday for the 6 weeks and radiotherapy for 5 days of the week. Im really not sure what works, I do know that even tho I didn't feel like it I would always go for a walk, which even tho at the time I would have preferred to do nothing, it always made me feel better after. As for sleeping, if I was tired I slept regardless of the time, and got up when I wanted. Let me know how you go, I wish you well :) Doug
Reply
0 Kudos
Highlighted
Occasional Contributor

Re: Worried about side effects of radiation to right ...

Hi Doug, Thanks for the info and I was on temodar as well and doing well for the first 4 weeks, but because of the public holidays and maintenance on the radiation machine my 30 radiation treatments are over 7 weeks instead of the usual 6 weeks. I must be very sensitive to the chemo as my blood levels dropped from really good levels and being able to work then in the last 2 1/2 weeks where all I want to do is sleep, and as my doctor said well lets hope it's kicking the cancer around just as much as its doing to your blood levels. But at the moment they can't tell as I have no visible tumour but as you would know they said it is impossible remove 100% of the tumour through surgery as they would have to take too much normal brain and cause a lot of brain damage. I've been reading a lot of exciting stories about new drugs going into human trials this year or early next year that have been very successful in animal trials and I just hope they are just as successful in the human trials and that way we can have better treatment options and hopefully maybe even a cure even if we combine a couple of them together. Thanks again, Paul
Reply
0 Kudos
Highlighted
Occasional Contributor

Re: Worried about side effects of radiation to right ...

Nps Paul, i was a bit the same, 1st cpl of weeks was easy, and tired for the rest. Stay safe and chin up :) Cheers Doug
Reply
0 Kudos
Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.